Acetaminophen increases the risk of childhood asthma.
Dr. John T. McBride, Akron
The sharp worldwide increase in childhood asthma over the past 30 years has long perplexed researchers, who have considered explanations as varied as improved hygiene and immunizations. Over the last decade, however, a new idea has emerged
The asthma epidemic accelerated in the 1980s, some researchers have noted, about the same time that aspirin was linked to Reye’s syndrome in children. Doctors stopped giving aspirin to children with fevers, opting instead for acetaminophen. In a paper published in The Annals of Allergy and Asthma Immunology in 1998, Dr. Arthur Varner, then a fellow in the immunology training program at the University of Wisconsin School of Medicine, argued that the switch to acetaminophen might have fueled the increase in asthma.
Since then, more than 20 studies have produced results in support of his theory, including a large analysis of data on more than 200,000 children that found an increased risk of asthma among children who had taken acetaminophen. In November, Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, published a paper in the journal Pediatrics arguing that the evidence for a link between acetaminophen and asthma is now strong enough for doctors to recommend that infants and children who have asthma (or are at risk for the disease) avoid acetaminophen.
Dr. McBride based his assertion on several lines of evidence. In addition to the timing of the asthma epidemic, he said, there is now a plausible explanation for how acetaminophen might provoke or worsen asthma, a chronic inflammatory condition of the lungs. Even a single dose of acetaminophen can reduce the body’s levels of glutathione, an enzyme that helps repair oxidative damage that can drive inflammation in the airways, researchers have found.
(Source: The New York Times)